Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 159, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 19, 2017, 6:02 PM EDT for Juniata County, Mifflin County, Pennsylvania. It was in force for 88 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2017, 6:02 PM EDT (22:02 UTC)
- Expired
- Aug 19, 2017, 7:30 PM EDT
- In force
- 88 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Juniata County, PA, Mifflin County, PA
The radar
The State College radar (KCCX), 58 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 6:30 PM EDT | TSTM WND DMG | Burnham, PA | NUMEROUS TREES DOWNED |
| Aug 19, 6:42 PM EDT | TSTM WND DMG | Lewistown, PA | NUMEROUS TREES DOWN |
| Aug 19, 6:55 PM EDT | TSTM WND DMG | Mifflintown, PA | NUMEROUS TREES DOWN |
| Aug 19, 7:04 PM EDT | TSTM WND DMG | Mcalisterville, PA | NUMEROUS TREES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 19, 2:45 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 10.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1283 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -103 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
556
WUUS51 KCTP 192202
SVRCTP
PAC067-087-192330-
/O.NEW.KCTP.SV.W.0159.170819T2202Z-170819T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
602 PM EDT SAT AUG 19 2017
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Mifflin County in central Pennsylvania...
Juniata County in central Pennsylvania...
* Until 730 PM EDT
* At 601 PM EDT, severe thunderstorms were located along a line
extending from near Black Moshannon State Park to near Rock Springs
to near Williamsburg, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Emergency management.
IMPACT...Expect damage to trees and power lines.
* Locations impacted include...
Lewistown, Mcalisterville, Yeagertown, Alfarata, Reedsville,
Juniata Terrace, East Waterford, Strodes Mills, Honey Grove and
Reeds Gap State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4038 7775 4042 7790 4050 7781 4057 7783
4068 7768 4069 7771 4073 7768 4083 7743
4082 7735 4070 7735 4064 7700 4064 7694
4059 7717 4051 7731 4041 7753 4038 7753
4035 7759 4028 7768
TIME...MOT...LOC 2201Z 283DEG 38KT 4086 7808 4071 7803 4047 7813
HAIL...<.75IN
WIND...60MPH
$$
KF2 follow-up statements
303
WWUS51 KCTP 192228
SVSCTP
Severe Weather Statement
National Weather Service State College PA
628 PM EDT SAT AUG 19 2017
PAC067-087-192330-
/O.CON.KCTP.SV.W.0159.000000T0000Z-170819T2330Z/
Mifflin PA-Juniata PA-
628 PM EDT SAT AUG 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR MIFFLIN AND JUNIATA COUNTIES...
At 627 PM EDT, severe thunderstorms were located along a line
extending from near Potters Mills to near Reedsville to near
Blacklog, moving east at 45 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Lewistown, Mcalisterville, Yeagertown, Alfarata, Reedsville, Juniata
Terrace, East Waterford, Strodes Mills, Honey Grove and Reeds Gap
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage! SEEK SHELTER NOW inside a sturdy structure and stay
away from windows.
&&
LAT...LON 4030 7766 4030 7770 4038 7775 4040 7782
4064 7772 4065 7772 4068 7768 4069 7771
4073 7768 4083 7743 4082 7735 4070 7735
4064 7700 4064 7694 4059 7717 4051 7731
4041 7753 4038 7753 4035 7759
TIME...MOT...LOC 2227Z 277DEG 39KT 4079 7770 4064 7765 4040 7775
HAIL...<.75IN
WIND...70MPH
$$
KF130
WWUS51 KCTP 192312
SVSCTP
Severe Weather Statement
National Weather Service State College PA
712 PM EDT SAT AUG 19 2017
PAC087-192321-
/O.CAN.KCTP.SV.W.0159.000000T0000Z-170819T2330Z/
Mifflin PA-
712 PM EDT SAT AUG 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR MIFFLIN COUNTY IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 900 PM EDT for
central Pennsylvania.
LAT...LON 4055 7743 4067 7737 4069 7730 4064 7700
4064 7694 4059 7717 4051 7731 4046 7743
TIME...MOT...LOC 2311Z 257DEG 36KT 4069 7711 4062 7710 4054 7719
$$
PAC067-192330-
/O.CON.KCTP.SV.W.0159.000000T0000Z-170819T2330Z/
Juniata PA-
712 PM EDT SAT AUG 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR NORTHEASTERN JUNIATA COUNTY...
At 711 PM EDT, severe thunderstorms were located along a line
extending from Richfield to 7 miles southwest of Meiserville to near
Newport, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
Locations impacted include...
Mcalisterville, Mexico, Mifflintown, Port Royal, Thompsontown, East
Salem and Mifflin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4055 7743 4067 7737 4069 7730 4064 7700
4064 7694 4059 7717 4051 7731 4046 7743
TIME...MOT...LOC 2311Z 257DEG 36KT 4069 7711 4062 7710 4054 7719
HAIL...<.75IN
WIND...60MPH
$$
JungWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 6:01 PM EDT, 1 minute earlier.
Area forecast discussion, Aug 19, 6:01 PM EDT, 1 minute before
Area Forecast Discussion National Weather Service State College PA 601 PM EDT Sat Aug 19 2017 .SYNOPSIS... Isolated to scattered thunderstorms are likely to spread east across the Alleghenies into the central ridge and valley region during the mid afternoon and early evening before dissipating later tonight. Fair weather is expected Sunday and Monday, with temperatures turning warmer and more humid into early next week. Thunderstorms are probable on Tuesday followed by a refreshingly cooler and mainly dry second half of the week. && .NEAR TERM /THROUGH SUNDAY/... *Severe Thunderstorm watch #457 until 9pm for portions of southwestern and south-central PA. Risk for severe thunderstorms has increased throughout the day with SPC upgrading a portion of the area to SLGT risk. Large- scale NWP and CAM model guidance continue to exhibit considerable agreement indicating storms currently over east-central Ohio will spread into southwestern and south-central Pennsylvania during the late afternoon and early evening. Recent MCD highlights the evolving severe risk with cold air aloft and steep lapse rates promoting hail and locally damaging wind gusts - especially if storms can organize into short line segments. The most likely timing for storms is btwn 4 and 8pm. Expect convection to diminish in intensity/coverage as it pushes into east-central PA/Susquehanna Valley region during the late evening. Dry wx expected after midnight as high pressure builds over the area. Models are showing low stratus potential over the Alleghenies with weak upslope flow and low level moisture trapped under subsidence inversion. Patchy fog is also likely in the usual spots across the central valleys. && .SHORT TERM /SUNDAY NIGHT/... Fair weather expected to end the weekend with seasonal temperatures. && .LONG TERM /MONDAY THROUGH SATURDAY/... The medium range models are all in good agreement on bringing a renewed surge of heat and humidity into the area to start the new work week. Highs Monday and Tuesday will be well up into the 80s with some southern locations possibly touching 90 Tuesday. There's decent agreement in having a vigorous cold front pass through the region Tuesday night into early Wednesday. That will be the best chance for organized precipitation coming up next week with widespread showers and thunderstorms likely starting late Tuesday, lasting into the overnight before tapering off as scattered showers Wednesday. The remainder of the week into the weekend looks to be cool and mainly dry as a sprawling high moves slowly eastward out of southern Canada. && .AVIATION /22Z SATURDAY THROUGH THURSDAY/... Local thunderstorm impacts are possible between now and 04Z with the most favorable area affecting KJST, KAOO and KUNV. Clearing skies fcst tonight with models suggesting potential for IFR stratus/fog mainly over the western 1/2 of the airspace. Early morning restrictions will improve to VFR by 14Z. VFR conditions Sunday and Monday, except for areas of morning fog. .OUTLOOK... Sun-Mon...Mainly VFR, but restrictions in morning fog. Tue...Thunderstorm impacts likely. Wed...Improving conditions. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Steinbugl NEAR TERM...Steinbugl SHORT TERM...Steinbugl LONG TERM...La Corte AVIATION...Jung/Steinbugl
Hazardous weather outlook, Aug 19, 2:48 PM EDT, 3 hours 14 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service State College PA 248 PM EDT Sat Aug 19 2017 PAZ004>006-037-042-051>053-057>059-064>066-201900- Warren-McKean-Potter-Tioga-Sullivan-Montour-Northumberland-Columbia- Dauphin-Schuylkill-Lebanon-Adams-York-Lancaster- 248 PM EDT Sat Aug 19 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Isolated strong to severe thunderstorms with gusty winds and hail are possible during the mid to late afternoon and early evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Severe thunderstorms are possible Tuesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ010>012-017>019-024>028-033>036-041-045-046-049-050-056-063- 201900- Elk-Cameron-Northern Clinton-Clearfield-Northern Centre- Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset- Bedford-Fulton-Franklin-Northern Lycoming-Southern Clinton- Southern Lycoming-Union-Snyder-Perry-Cumberland- 248 PM EDT Sat Aug 19 2017 ...SEVERE THUNDERSTORM WATCH 457 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Severe thunderstorms are possible Tuesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, Aug 19, 5:21 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service State College PA
521 PM EDT SAT AUG 19 2017
PAZ006-037-192215-
Potter PA-Tioga PA-
521 PM EDT SAT AUG 19 2017
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF POTTER AND TIOGA
COUNTIES UNTIL 615 PM EDT...
At 521 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from 7 miles north of Galeton to Lyman Run State Park
to 6 miles southwest of Cherry Springs State Park. Movement was east
at 35 mph.
Dime size hail and wind gusts up to 50 mph are possible.
Locations impacted include...
Mansfield, Wellsboro, Keeneyville, Leetonia, Galeton, Cherry Springs
State Park, Millerton, Arnot, Leonard Harrison State Park, Covington,
Westfield, Denton Hill State Park, Lyman Run State Park, Morris,
Gaines, Ole Bull State Park, Blossburg, Tioga, Roseville and Tioga
Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4184 7690 4176 7696 4155 7725 4155 7804
4171 7786 4192 7772 4199 7692
TIME...MOT...LOC 2121Z 265DEG 28KT 4183 7769 4172 7778 4162 7793
LambertLocal storm report, Aug 19, 5:40 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
540 PM EDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG MAHAFFEY 40.88N 78.73W
08/19/2017 CLEARFIELD PA 911 CALL CENTER
TREES AND WIRES DOWN AT INTERSECTION OF E. MAIN AND
WILLOW STREEST
&&
EVENT NUMBER CTP1701375
PAHLocal storm report, Aug 19, 5:45 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
545 PM EDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG BECCARIA 40.77N 78.45W
08/19/2017 CLEARFIELD PA 911 CALL CENTER
TREE DOWN ON WIRES AT CROSSROADS BLVD AND HEVERLY BLVD
&&
EVENT NUMBER CTP1701376
PAHLocal storm report, Aug 19, 5:55 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
555 PM EDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG CHESTER HILL 40.89N 78.23W
08/19/2017 CLEARFIELD PA 911 CALL CENTER
TREE DOWN ON VEHICLE NEAR CORNER OF ALTON AND LAURA
&&
EVENT NUMBER CTP1701377
PAHSpecial weather statement, Aug 19, 5:56 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service State College PA
556 PM EDT SAT AUG 19 2017
PAZ024-034-192330-
Bedford PA-Cambria PA-
556 PM EDT SAT AUG 19 2017
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF BEDFORD AND CAMBRIA
COUNTIES UNTIL 730 PM EDT...
At 554 PM EDT, Doppler radar indicated strong to potentially severe
thunderstorms along a line extending from St. Michael to Boswell to
near South Connellsville. Movement was east at 40 mph.
Dime size hail and wind gusts of 50 to 55 mph are possible.
Strong thunderstorms will be near...
Portage, Beaverdale-Lloydell and Dunlo around 600 PM EDT.
Blue Knob State Park around 610 PM EDT.
Queen around 615 PM EDT.
Bedford, Cessna and St. Clairsville around 640 PM EDT.
New Enterprise around 650 PM EDT.
Everett around 655 PM EDT.
Other locations impacted by these storms include Rainsburg, Spring
Hill, Hopewell, Hyndman and New Paris.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If swimming or boating on an area lake, get out of the water and
move indoors or inside a vehicle as this line of storms approaches.
Remember, lightning can strike out to 10 miles from the parent
thunderstorm. If you can hear thunder, you are close enough to be
struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter,
preferably away from large trees, until these storms pass.
&&
LAT...LON 3972 7881 3983 7875 4006 7876 4024 7866
4025 7888 4029 7893 4040 7877 4039 7856
4033 7862 4025 7845 4030 7843 4025 7830
4030 7826 4023 7824 4016 7813 4009 7820
4005 7818 3983 7829 3972 7838
TIME...MOT...LOC 2154Z 277DEG 32KT 4035 7876 4015 7905 3994 7954
LambertLocal storm report, Aug 19, 6:01 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
601 PM EDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG 3 NNW ALTOONA 40.55N 78.42W
08/19/2017 BLAIR PA FIRE DEPT/RESCUE
TREES SNAPPED AND UPROOTED ON JOUNIATA GAP ROAD
&&
EVENT NUMBER CTP1701378
PAHThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 4:43 PM EDT | Special Weather Statement | CTP | Blair, Cambria, Centre, Clearfield | 77 min |
| Aug 19, 5:06 PM EDT | Severe Thunderstorm Warning | CTP | Cambria, Clearfield | 69 min |
| Aug 19, 5:17 PM EDT | Special Weather Statement | CTP | Somerset | 58 min |
| Aug 19, 5:21 PM EDT | Special Weather Statement | CTP | Tioga | 54 min |
| Aug 19, 5:29 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Centre, Huntingdon | 91 min |
| Aug 19, 5:39 PM EDT | Severe Thunderstorm Warning | CTP | Somerset | 81 min |
| Aug 19, 5:56 PM EDT | Special Weather Statement | CTP | Bedford | 94 min |
| Aug 19, 6:18 PM EDT | Severe Thunderstorm Warning | CTP | Bedford | 60 min |
| Aug 19, 6:38 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Franklin, Perry | 82 min |
| Aug 19, 6:43 PM EDT | Special Weather Statement | CTP | Union | 47 min |
| Aug 19, 6:46 PM EDT | Severe Thunderstorm Warning | CTP | Snyder, Union | 74 min |
| Aug 19, 6:47 PM EDT | Special Weather Statement | CTP | Lycoming | 13 min |
| Aug 19, 7:03 PM EDT | Special Weather Statement | CTP | Lycoming | 27 min |
| Aug 19, 7:05 PM EDT | Special Weather Statement | CTP | Franklin, Fulton | 55 min |
| Aug 19, 7:14 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Northumberland | 63 min |
| Aug 19, 7:35 PM EDT | Special Weather Statement | CTP | Sullivan | 40 min |
| Aug 19, 7:44 PM EDT | Special Weather Statement | CTP | Columbia, Montour | 61 min |
| Aug 19, 7:48 PM EDT | Severe Thunderstorm Warning | CTP | Lebanon, Schuylkill | 57 min |
| Aug 19, 7:54 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Montour, Schuylkill | 51 min |
| Aug 19, 7:58 PM EDT | Special Weather Statement | CTP | Adams, York | 62 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.